- March 29, 2019 at 2:25 am
Hi all! Just searching for some advice for our family and hoping someone on here can weigh in. My 75 yo mom was diagnosed with stage IV mucosal melanoma in January…metastasis in liver and lymph nodes. There was a spot on the brain as well – and surgery revealed it was not melanoma, but a grade IV glioblastoma. So two aggressive cancers – and she is, for the most part, still asymptomatic. Truly amazing.
She started immunotherapy for her melanoma and completed two infusions. At week 5 she developed a severe reaction in the form of diarrhea. Prednisone got that under control within a week, and during that time she began radiation for her brain tumor. Though we have confidence in her team (and it is a big team – neuro oncology AND melanoma), the doctors do not seem to be on the same page regarding treatment. In one case she was advised that radiation with immunotherapy would not be a good combination – and just this week was told that she could start up Keytruda right away (she has 6 more days of brain radiation to complete).
My sweet dad will do anything and everything to give Mom more time. I am really concerned about the toxicity of radiation and immunotherapy. Perhaps what frightens me more is the kind of reaction Mom may have to immunotherapy if her body already responded poorly the first time. The doctors have said that if she has a severe reaction, it may attack another organ (instead of her colon) and will likely be worse than the first time.
I realize no one has a crystal ball – and we do have a great faith in life beyond this one. But I would love to know if anyone has stopped immunotherapy due to a severe reaction, gotten the side effects under control, and restarted it. Is this smart? foolish? The doctors do not appear to want to do a PET scan until she has had more treatment – so I feel like we are somewhere between grasping at straws and playing with fire.
Thanks for any advice. It is truly appreciated :)
- March 29, 2019 at 5:29 am
I want to say how extremely sorry I am that you and your family are dealing with not one but two aggressive cancers. My grandfather had glioblastoma and I have stage IV melanoma so I have some experience with both. Unfortunately, far more than I would wish. I am no expert by any means however based on my experience with both, I would address the glioblastoma first, especially since your mother has only six more days of radiation treatments left. One week of waiting to finish radiation should not make a huge difference. I am not sure what two infusions she has had but I assume it's Keytruda. If it is, I would continue with it as was suggested and don't stress about the side effects. I have had two infusions on combined drug immunotherapy following which I ended up with a drug induced liver injury and it took almost three months to get my liver enzymes under control and taper off huge amounts of prednisone. Keytruda is a sister drug of Opdivo and as such is not as toxic as Yervoy (which they believe has caused my liver injury) so I feel that Keytruda is a good option failing which she always has targeted therapy if she is BRAF positive. I would strongly suggest to contact MDA since they are top notch in both melanoma and glioblastoma and maybe she could get into a trial. I am also sure others, especially Celeste will advise you on protocol and options. I can only speak from the personal experience I have had thus far.
I wish you, your Mom and your family all the very best from the bottom of my heart.
- March 29, 2019 at 1:28 pm
Melanie-thank you so much for your words. They are leading me to do more research about cancer care centers who may offer more cutting edge treatment for my mom's unique condition. We have been told that mucosal melanoma does not carry the BRAF gene (or marker? – I'm an English teacher, not a scientist!!), but her glioblastoma is MGMT positive, so that is definitely a huge positive in treating the brain tumor. Prayers headed your way in your personal battle with melanoma.
All the best,
Tagged: mucosal melanoma
- You must be logged in to reply to this topic.